Hail, Anderson
- When
- April 18, 8:39 PM CST
- Where
- Anderson County, 5 mi WSW of Colony
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.042, -95.455
Hail covering the ground.
Widespread convection spread across eastern Kansas during the evening hours of the 18th as an upper low moved over the state. The most robust, severe thunderstorms generally remained south of the NWS-Topeka county warning area nearer the best upper level forcing, but a strong storm that grazed the southern portion of the warning area produced quarter size hail in Anderson County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Widespread convection spread across eastern Kansas during the evening hours of the 18th as an upper low moved over the state. The most robust, severe thunderstorms generally remained south of the NWS-Topeka county warning area nearer the best upper level forcing, but a strong storm that grazed the southern portion of the warning area produced quarter size hail in Anderson County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 18, 5:55 PM CST, 2 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 655 PM CDT SAT APR 18 2009 .UPDATE... UPDATED FOR THE 00 UTC AVIATION. && .DISCUSSION... SEE PREVIOUS DISCUSSION BELOW. && .AVIATION... UPPER LOW OVER SOUTHWEST KS WILL MOVE EAST SOUTHEAST INTO NORTHEAST OK AND AR BY SUNDAY MORNING. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP THIS EVENING ACROSS THE TAF SIDE AS ASCENT INCREASES AHEAD OF THE UPPER LOW. THE STRONGER THUNDERSTORMS AND WIDESPREAD RAIN ACROSS SOUTH CENTRAL AND CENTRAL KS SHOULD SLIDE EAST-SOUTHEAST AND REMAIN SOUTH OF THE TAF SITES. A COLD FRONT WILL MOVE THROUGH THE TAF SITES LATE TONIGHT AND EARLY SUNDAY MORNING...CAUSING WINDS TO SHIFT FROM THE EAST AND NORTHEAST TO THE NORTH AND NORTHWEST. THE NORTHERLY WINDS WILL INCREASE TO 15 TO 20 KTS WITH GUSTS OF 25 TO 30 KTS ON SUNDAY. POST FRONTAL STRATUS WILL DEVELOP BEHIND THE FRONT TOWARDS SUNRISE AND CONTINUE THROUGH 18Z. THE STRATUS CEILINGS WILL BE MVFR WITH CEILINGS OF 1500 FT TO 2500 FT...MAY SEE A PERIOD OF IFR...PLACED IN SOME SCT IFR CEILINGS SUNDAY MORNING. && .PREV DISCUSSION... /ISSUED 157 PM CDT SAT APR 18 2009/ DISCUSSION... MAIN FORECAST CONCERN DURING THE NEXT 24 HOURS WILL BE ASSOCIATED WITH LARGE UPPER LEVEL LOW PRESSURE SYSTEM CURRENTLY CENTERED OVER FAR WESTERN KANSAS PER WATER VAPOR ANALYSIS AND SHORT TERM MODEL GUIDANCE. MID LEVEL DRY SLOT ENTERED THE CENTRAL PLAINS THIS MORNING AND MORNING/EARLY AFTERNOON MIXING HAS ALLOWED FOR A GRADUAL DECREASE IN LOW LEVEL CLOUD COVER. THIS WILL PROVIDE CONTINUED DESTABILIZATION AS SFC TEMPERATURES WARM INTO THE MID TO UPPER 60S. AHEAD OF THE UPPER LOW...THIS REGION WILL HAVE A FAVORABLE ENVIRONMENT FOR LOW TOPPED CONVECTION. VERY STEEP LOW LEVEL LAPSE RATES AND COLD MID LEVEL TEMPS (H5 -20C)...MODEST CAPE WITHIN THE LOWEST 3KM...AND EXISTING MAXIMUM VORTICITY ALLOWING FOR SOME LOW LEVEL STRETCHING ARE IN PLACE AND WILL CONTRIBUTE TO THE POTENTIAL FOR SEVERE WEATHER. CURRENTLY...THE HIGHEST PROBABILITY OF SEVERE WILL BE ACROSS SOUTH CENTRAL KANSAS. THIS ACTIVITY WILL EVENTUALLY MOVE EASTWARD LATE THIS AFTERNOON INTO THE EVENING HOURS INTO PORTIONS OF THE CWA. AREAS SOUTH OF INTERSTATE 70 AND WEST OF HIGHWAY 75 WILL HAVE THE BEST CHANCES OF SEVERE WEATHER...WITH THE MAIN THREATS BEING HAIL UP TO 1.00 TO 1.50 INCHES IN DIAMETER AND BRIEF WIND GUSTS UP TO 60 MPH. INSTABILITY WILL WANE DURING THE OVERNIGHT HOURS WITH LINGERING CHANCES OF PRECIPITATION AS THE COLD FRONT MOVES THROUGH THE AREA. THE MAJORITY OF MEASURABLE PRECIPITATION SHOULD END SHORTLY AFTER SUNRISE SUNDAY ACROSS MOST OF THE REGION...ALTHOUGH LOW CLOUDS WILL REMAIN IN PLACE THROUGH MUCH OF THE MORNING. WITH THE CLOUD COVER AND NORTHWEST WINDS...READINGS WILL ONLY REACH THE LOWER 60S DURING THE AFTERNOON. SKIES WILL BEGIN TO CLEAR BY LATE AFTERNOON. BLAIR FOR SUNDAY NIGHT THROUGH FRIDAY...WEATHER IS EXPECTED TO DRY OUT AS MID AND UPPER LEVEL RIDGE BUILD OVER THE CENTRAL PART OF THE CONUS. THE FORECAST AREA REMAINS UNDER NORTHWEST FLOW WITH MAINLY NEUTRAL TEMP ADVECTION THROUGH TUESDAY. THE GFS IS A LITTLE MORE AGGRESSIVE IN BRINGING COOLER AIR DOWN FROM THE NORTH. HAVE GENERALLY STAYED CLOSE TO THE PREVIOUS FORECAST WITH COOLER MID AND UPPER 60S ACROSS THE EAST AND AROUND 70 OVER WESTERN PORTIONS OF THE FORECAST AREA FOR MONDAY AND TUESDAY. GENERAL SUBSIDENCE SHOULD PREVENT ANY PRECIP...BUT OCCASIONAL MID LEVEL CLOUDS SHOULD MOVE OVER EASTERN KS WITHIN THE NORTHWEST FLOW SO TWEAKED THE CLOUD COVER UP A BIT. THE RIDGE AXIS PASSES OVERHEAD FOR WEDNESDAY AND THURSDAY WITH WAA INCREASING. THIS SHOULD ALLOW HIGHS TO WARM INTO THE MID AND UPPER 70S THROUGH FRIDAY. THE GFS AND ECMWF INDICATE TO POTENTIAL FOR A WEAK VORT MAX TO UNDERCUT THE UPPER LEVEL RIDGE AND DRIFT ACROSS THE REGION WEDNESDAY NIGHT. CONFIDENCE IN THIS FEATURE IS LOW SINCE MODELS HAVE JUST BEGUN TO SHOW IT. NEVERTHELESS IT WILL NEED TO BE WATCHED IN LATER RUNS AS MODELS PROG THE LLJ AND ISENTROPIC LIFT INCREASING WITHIN THE WAA PATTERN. THE NEXT TROUGH IS PROGGED TO BEGIN TO AFFECT THE PLAINS NEXT WEEKEND. WITH A SFC LOW LIKELY TO DEVELOP OVER THE CENTRAL HIGH PLAINS IN RESPONSE TO THE HEIGHT FALLS...IT IS LIKELY TO GE BREEZY WITH SOUTH WINDS INCREASING. THIS SHOULD HELP BRING BETTER MOISTURE NORTH FROM THE GULF AHEAD OF A SFC TROUGH THAT IS EXPECTED TO MOVE INTO CENTRAL NEB AND CENTRAL KS ON SATURDAY. INSERTED SOME SLIGHT CHANCE POPS FOR THE POTENTIAL THAT CONVECTION COULD DEVELOP WITHIN THE LOW LEVEL CONVERGENCE NEAR THE SFC TROUGH...HOWEVER THE ECMWF TENDS TO LIFT THE SHORTWAVE NORTH THROUGH THE NEB PANHANDLE WHICH MAY KEEP THE BETTER LARGE SCALE FORCING NORTH AND WEST OF THE FORECAST AREA. THIS IS WHY POPS ARE 20 PERCENT CHANCE AT THIS POINT. WENT SEVERAL DEGREES COOLER FOR HIGHS ON SATURDAY COMPARED TO FRIDAY SINCE THERE SHOULD BE MORE BOUNDARY LAYER MOISTURE AND CLOUDS WITH 850 TEMPS ONLY AROUND +13C. WOLTERS AVIATION... BORDERLINE MVFR/VFR CEILINGS/VIS CURRENTLY IN PLACE AT TAF SITES AND EXPECT CEILINGS OF 1-3KFT TO CONTINUE FOR A COUPLE MORE HOURS BEFORE MIXING ALLOWS FOR MORE BREAKS/DISSIPATION OF LOW LEVEL CLOUDS. MID/LATE AFTERNOON WILL ALLOW FOR VFR CEILINGS BUT ALSO INCREASING CHANCES FOR SCT -TSRA ACROSS REGION. WILL KEEP TAFS VFR ATTM BUT CERTAINLY HAVE POTENTIAL TO WORSEN IF -TSRA DIRECTLY IMPACTS TAF SITE BETWEEN 23-04Z. TRANSITION BACK TO MVFR CEILINGS JUST BEFORE SUNRISE SUNDAY AS WINDS BECOME NORTHWEST AOA 12KTS AND LOW LEVEL STRATUS FILTERS IN ON THE BACKSIDE OF THE LOW. BLAIR && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && GARGAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 433 PM CDT SAT APR 18 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-192145- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 433 PM CDT SAT APR 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA LATE THIS AFTERNOON INTO THE EVENING HOURS. SOME OF THESE THUNDERSTORMS MAY BE STRONG TO SEVERE...WITH HAIL UP TO THE SIZE OF A QUARTER AND DOWNBURST WINDS UP TO 60 MPH BEING THE PRIMARY HAZARDS. THE HIGHEST PROBABILITY OF SEVERE WEATHER WILL BE LOCATED SOUTH OF INTERSTATE 70. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS EVENING SOUTH OF INTERSTATE 70.
The Topeka radar (KTWX), 126 km away, was scanning. The volume nearest the first event began at 02:38 UTC.
1 hail. Local standard time, as filed.
Hail covering the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166103.